I was just diagnosed with Discoid Lupus from a scalp biopsy.Scared of what the future holds and if i'm going to go bald!! I currently have approx 12 bald spots on my head, not really responding to diet change and taking triple Omega. Want to start taking Plaquenil. Any thoughts??
Hi and Welcome:
Please do not cause yourself too much stress about this diagnosis and your prognosis. I am going to be completely honest with you; you may lose a lot of hair and may go bald in some spots. This does happen to some with Discoid Lupus in their scalp. While others suffer very little to no hair loss at all. It is not the same for any two persons.
I totally agree, Plaquenil is the best medication for the lesions in your scalp. You should know, however, that Plaquenil is a cumulative drug - meaning it can take sometimes weeks to months before you see a significant change. However, once the Plaquenil starts to work, it works very well and, often, the lesions never come back
The other good news is, once the healing starts, the hair will re-grow. This is the rule, rather than the exception. It may grow back as baby-fine new hair at first, but it will eventually get back to a state that you are satisfied with. Again...this will all take some time. So, you may need to be patient and find ways to deal with your hair (wigs, extensions, hats, scarves, etc.) until the healing begins and the new growth starts.
We are here to help you as much as we can and in any way that we can. You are not alone.
Peace and Blessings
Hello and Welcome,
I just wanted to add my welcome. I can't help much. But to say explore all the threads and stickies. I have found much useful info here and friends and support.
Welcome to WHL
just want to add my welcome to our group. Saysusie's response is a great example of the help that you can receive here.
hope you feel better soon. I agree, Plaquenil is the first step toward getting your discoid lupus under control.
I started on Plaquenil 3 days ago and now have a blotchy rash on my necka nd chest, is worse after getting out of the shower. It doesn't itch like an allergic reaction, more irritated like chapped skin. Could this be a side effect of the med and do you think it will eventually go away??? Thanks so much for your words of encouragement. My derm"s PA told me that the bald patched would NOT regrow, whic has me stressed, although a few areas do have some fine regrowth. Keeping my fingers crossed that not much more falls out!!
You should contact your doctor about this rash ASAP as it may be an allergic reaction to the drug. An unexplained rash as a side effect of Plaquenil can be serious (Plaquenil can cause severe, life-threatening rashes).
Some of the possible bothersome (but usually not dangerous) side effects of Plaquenil may include:
Nausea and vomiting
Diarrhea and abdominal pain
Dizziness or a spinning sensation (vertigo)
Ringing in the ears (tinnitus)
Loss of appetite
Irritability or nervousness
Hair loss or bleaching of the hair
Sensitivity to the sun
Changes in skin pigment (either a loss of pigment or a blue-black pigment).
Some of the serious side effects of Plaquenil are:
Psychotic thoughts or behaviors (such as hallucinations or delusions)
Muscle weakness or numbness
Any vision changes (Plaquenil can cause severe and permanent eye damage)
Easy bruising or bleeding
Frequent or severe infections
Signs of heart problems, such as swelling of the ankles, shortness of breath, or an irregular heart rhythm (arrhythmia)
Signs of an allergic reaction, such as:
An unexplained rash
Unexplained swelling (especially of the lips, mouth, or throat)
Wheezing or other breathing problems.
Please let us know what your doctor says about this recent rash and what he suggests.
Peace and Blessings
Thank you SO much, it's great that you are available for support!!
You are very welcome. Let us know what the doctor says about the rash and how you are doing.
Peace and Blessings
My rah on my neck and chest seems to be improving, and it's just there when I get out of the shower. I think the Plaquenil is making my skin more sensitive! I've also noticed that recently my hair has been falling out more and i've heard this can be a side effect of Plaquenil. Is this hair loss permanent??? That is the main reason I started taking it because of the bald spots on my scalp!! Now wondering how bad it may get and the possible need to get a wig. Any info you have will be appreciated!
I have had hairloss before I started plaq and now after taking it for 5 months, my hairloss has gotten alot less.
Most of the side effects susie mentions, I had before plaq, like nausea diarrhea, abdominal pain, severe dizziness and many more, I still have most of them. Maybe these symptoms are not caused by the plaquenil, but by lupus.